You may experience changes in your skin and nails during chemotherapy treatment.
There are many things you can do to alleviate dry skin. Below are some tips:
- Bathe in lukewarm water. Avoid long, hot showers and bubble baths.
- Use mild soaps without fragrance. Consider a body wash, which may be more moisturizing.
- Pat yourself dry instead of rubbing.
- Use a hypoallergenic cream without fragrance to keep your skin moisturized.
- Avoid perfume, cologne or aftershave lotion. These products often contain alcohol which could dry or irritate your skin
- Drink enough liquid to stay properly hydrated.
Sensitivity to sunlight
You may be more susceptible to getting a sunburn or sun rash. Follow these tips to protect your skin from sun damage:
- Avoid prolonged exposure to sunlight.
- Do not use sunlamps or tanning beds.
- Use a PABA-free sunscreen with SPF 30 or greater and lip balm, no matter your skin tone.
- Wear protective clothing, such as long-sleeved cotton shirts, hats, sunglasses and pants, when outside.
Skin rash or itching
If you have a rash, blisters, itching, redness or peeling, report the condition to your care team immediately. The following may help you cope with the situation:
- Ask for medications to relieve itching.
- Bathe with fragrance-free body wash.
- Wear loose-fitting clothing.
It is possible that you could develop acne. Talk with your doctor about over-the-counter or prescription medications that could treat the condition without interfering with your chemotherapy.
Your nails may become darkened or develop white streaks or ridges. It's possible that they will become brittle, dry and cracked. They could lift up from the nailbed. These changes are temporary, but it is important to protect your hands and feet during that time to prevent infection or permanent nail loss. Follow the tips below:
- Gently trim or file nails. Do not cut too close to the nailbed.
- Do not get professional manicures or pedicures without your care team’s consent.
- Use lotions and creams to keep your nails and cuticles healthy.
- Wear gloves while cleaning around the house or yard.
- Do not use nail-strengthening products as they could irritate your skin or nails.
- Talk to your care team before applying artificial nails as they can breed fungal infection and mask nail changes due to treatment.
- Tell your care team if you experience redness, pain or other changes around your cuticles.
A skin infection called paronychia may occur around your fingernails or toenails. It is a common side effect of chemotherapy and usually occurs after two or more months of treatment. Signs of paronychia include:
- Painfully, red swollen area around the nail
- Thickening or discoloration of the nail
If you need to treat paronychia, follow these tips:
- Soak your fingers or toes in a solution of one part white vinegar to 10 parts warm water for 15 minutes every night.
- Wear soft cotton gloves while working with your hands and when sleeping.
- Wear socks with soft padded shoes and slippers to protect your toes.
- Tell your doctor if your symptoms are not improving or worsen. You may need a prescription ointment or cream.
Did you know that cancer treatments can cause changes to your skin? Sometimes these changes are simply cosmetic, but other times they may require attention from your care team.
What types of cancer treatments cause skin changes?
All cancer treatments have side effects, but patients are sometimes surprised by the skin changes they see when receiving chemotherapy and immunotherapy. Since these therapies are used to treat a variety of cancers— and we’re constantly expanding and improving their use through clinical trials — skin changes are common.
What are common skin changes during cancer treatment?
The most common things we see are rashes and dry skin, which may be accompanied by itchiness or burning of the skin.
Chemotherapy and immunotherapy can also change the color, or pigment, of the skin, but it’s less common. You may not even notice. Depending on the therapy, you may see lightening or darkening of skin, hair and nails.
A less common side effect that we see with newer treatments is the development of new growths, such as moles, warts and raised areas of the skin.
It’s important to know that the type of skin side effect you may experience depends on your medical history and the type of treatment you’re receiving, so talk with your doctor about what you should expect.
Why do these skin changes happen?
Chemotherapy and immunotherapy fight cancer by targeting specific molecules in tumors. Those same molecules are also in our skin, hair and nails, so patients can experience side effects in those areas during cancer treatment.
Are these skin changes permanent?
Typically, changes to your skin related to chemotherapy and immunotherapy aren’t permanent. When you stop treatment, we’ll see your skin return to its previous state.
Also, these changes aren’t necessarily negative. Research has shown that certain rashes correlate with having a better tumor response to the treatment. So in some cases, when a patient gets a rash, despite it being uncomfortable and possibly itchy, it can be an indicator of a good overall treatment outcome.
What can I do to cope with skin changes during cancer treatment?
Unfortunately, you can’t avoid treatment-related skin changes entirely, but there are steps you can take to help reduce the discomfort. Before beginning cancer therapy, we suggest you start moisturizing your skin regularly. Also, if you have a history of eczema, psoriasis or skin cancer, see a dermatologist to address those concerns before beginning treatment so that they aren’t amplified during chemotherapy or immunotherapy.
Also, some types of chemotherapy and immunotherapy can make you more sensitive to the sun, so we commonly see sunburns. In order to prevent that, practice sun safety by limiting your time in the sun and wearing sunscreen with SPF 30 or higher, as well as sun-protective clothing, whenever your skin is exposed.
Lastly, try wearing comfortable shoes. We’ve seen a few therapies where patients experience an associated rash in areas that are under pressure such as the balls of the feet or with bunions. If your shoes are too tight and rub your feet, you’re at a higher risk of experiencing this rash.
Are any of these changes dangerous?
New growths related to cancer treatment can be concerning. Most are benign (non-cancerous), but others are malignant forms of skin cancer. It’s possible to develop skin cancer that’s caused by your cancer treatment, even if you’ve already received treatment for another type of skin cancer.
We advise our patients to conduct a monthly skin self-exam to catch these growths quickly. Let your oncologist know if something seems suspicious so that you can get a referral to a specialized dermatologist. If you’ve had a history of skin cancer or are at increased risk, make sure you see a dermatologist regularly during your cancer treatment. If you’re a patient at MD Anderson, you can ask your doctor to refer you to one of our dermatologists.
Is there anything else you’d like patients to know?
Don’t be alarmed if you experience skin changes during treatment. Helping patients cope with these changes is a big part of what MD Anderson’s dermatology team does. We may not always be able to make the change go away immediately, but we can help provide relief. Our goal is to make sure you’re as comfortable as possible so that you can continue on the best course of treatment for the cancer you’re facing.
Request an appointment at MD Anderson online or by calling 1-877-632-6789
Help us #endcancer
Due to our response to COVID-19, all blood donations at MD Anderson
Blood Donor Center locations are being held by appointment only.